This was a guest contribution by Connor Hayes. He is a freelance writer interested in health, sports,addiction and other topics.
- Serotonin syndrome is caused by a potentially life-threatening interaction between serotonergic drugs. Neuroleptic malignant syndrome (NMS) is caused by antipsychotic medication.
- It usually takes a combination of drugs to precipitate serotonin syndrome, but NMS is often caused by a single antipsychotic.
- Neurophysiologically, serotonin syndrome and NMS are distinct. But in clinical practice their presentation of symptoms is similar. Both are associated with muscular rigidity, hyperthermia, autonomic instability, and mental status changes.
- Serotonin syndrome is caused by excess serotonin the central nervous system. Neuroleptic maligant syndrome is caused by overzelaous dopamine receptor blockade.
- Typical, older antipsychotics like haloperidol and fluphenazine are most likely to cause NMS, but “atypical” antipsychotics can cause it too. The potency and binding affinity of the antipsychotic for dopamine receptors is proportional to the risk of precipitating NMS.
- The worst offendors for serotonin syndrome arcle tricyclics (TCAs) and monoamine oxidase inhibitors (MAOIs). Ranked from most dangerous to least: TCA + MAOI > MAOI + SSRI > TCA + SSRI > SSRI + other serotoninergic agent.
What Is Serotonin Syndrome?
Serotonin is a chemical in the brain responsible for carrying signals between nerves in the body. In other words, it’s a neurotransmitter.
Serotonin is best known for its role in mood, but also plays a role in digestion, sleep and anxiety. For example, an estimated 90% of serotonin is synthesized in the gastroinestinal tract.
Excess serotonin can lead to serotonin syndrome. Serotonin syndrome is not a “natural” condition – it arises when serotoninergic drugs are combined and dangerously interact. Serotonin syndrome is a constellation of symptoms ranging from mild sweating and diarrhea to life-threatening seizures, hyperthermia, and muscular hyperactivity.
Some people think that when it comes to serotonin, more is better. The commercials advertising yet another SSRI with a slightly different receptor binding profile reflect this. Some studies run contrary to this serotonin theory of depression. Consider for example the observation that tianeptine decreases synaptic serotonin but is an antidepressant with comparable efficacy to tricyclics.
Serotonin syndrome can be somewhat unpredictable. Some patients seem to be able to get away with taking mixing potent monoamine oxidase inhibitors like parnate and amphetamine. Others are more sensitive. You can find case studies where patients experienced life-threatening serotonin syndrome from SSRI monotherapy.
What Causes Serotonin Syndrome?
It’s possible for a single drug to cause serotonin syndrome. But this is an edge case. Serotonin syndrome usually emerges when multiple drugs that augment serotonin are combined.
Serotonin syndrome is most likely to manifest when the patient starts a new drug or adjusts the doage of current drugs. There is a wide variety of drugs associated with serotonin syndrome including over-the-counter, prescription, and illicit drugs. Even dietary supplements have been implicated, like 5-HTP, a serotonin precursor.
The signs of serotonin syndrome can become apparent very quickly. They can emerge in a matter of minutes or up to a couple hours after either trying a new drug or increasing dosage.
Some of the most common symptoms of serotonin syndrome include, but are not limited to:
- muscle agitation
- dilated pupils.
More severe cases of serotonin syndrome should not be taken lightly; serotonin syndrome can be life-threatening.
Unconsciousness, fever, irregular heartbeat and seizures are among the scarier outcomes. If you or a loved one are experiencing symptoms of serotonin syndrome, it is important to seek medical attention immediately.
How Is Serotonin Syndrome Diagnosed?
Currently, there no laboratory tests specifically designed to identify whether or not a patient has serotonin syndrome.
Don’t let this discourage you if you believe that you or a loved one are experiencing serotonin storm. There are a wide variety of tests that can be used to paint a clearer picture. Blood counts, liver tests, thyroid tests, kidney tests, and drug screens are a few of the tools a doctor can use to identify serotonin syndrome.
Mild serotonin syndrome can be resolved by stopping the medication. In these situations symptoms may resolve in 1-3 days after cessation of the offending agent.
But, for more serious cases, supervision from a medical processional is indispensable.
More severe cases of serotonin symptom will require a trip to the hospital for monitoring or intensive care. It can take several weeks to recover from severe cases of serotonin syndrome.
There are several treatment methods currently used by medical professionals including:
- Medication prescribed to block the activity of serotonin (i.e., serotonin antagonists)
- Medication used to control muscle rigidity, along with seizures and agitation.
- Oxygen and IV fluids used to treat dehydration and regulate oxygen levels in the bloodstream.
- Withdrawal treatment for drug dependent patients.
- Assisted breathing plus medication that paralyzes muscles during periods of high fever.
Beyond the risks of seizure, unconsciousness and death, it is important to treat serotonin syndrome early on due to several other complications that can come up down the road. The constant muscle spasms that accompany serotonin syndrome can lead to several health issues including:
- Severe kidney damage
- Aspiration pneumonia.
- Respiratory failure.
If you are worried about raising your chances of developing serotonin syndrome, the most important thing to do is be open with your doctor. Before being prescribed a serotonin increasing medication, let them know about all the other medications you take to make sure you are not at risk. Even if your doctor approves the use of two serotonin increasing medications, stay on the lookout for possible warning signs.